Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 163, NWS Lincoln, IL

June 18, 2011Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 18, 2011, 2:27 AM CDT for Effingham County, Jasper County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 2:27 AM CDT (07:27 UTC)
Expired
Jun 18, 2011, 3:04 AM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 113 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS53 KILX 180727
SVRILX
ILC049-079-180815-
/O.NEW.KILX.SV.W.0163.110618T0727Z-110618T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
227 AM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHWESTERN JASPER COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 315 AM CDT.

* AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MONTROSE TO ALTAMONT...AND MOVING SOUTHEAST AT 25 MPH. PENNY
  SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  WATSON...DIETERICH...WHEELER...ALTAMONT RESERVOIR...HEARTVILLE...
  MASON...ELLIOTSTOWN AND LATONA.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 145 AND 168.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 78 AND 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3892 8880 3916 8880 3921 8847 3917 8847
      3917 8834 3901 8812 3892 8835
TIME...MOT...LOC 0727Z 299DEG 22KT 3918 8834 3904 8877
WIND...HAIL 60MPH 0.75IN

$$

CHURCHILL
1 follow-up statement
394 
WWUS53 KILX 180804
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
304 AM CDT SAT JUN 18 2011

ILC049-079-180813-
/O.CAN.KILX.SV.W.0163.000000T0000Z-110618T0815Z/
JASPER IL-EFFINGHAM IL-
304 AM CDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM AND NORTHWESTERN
JASPER COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA.  HOWEVER HEAVY RAIN IS STILL LIKELY WITH 
THESE THUNDERSTORMS...AND A FLASH FLOOD WARNING CONTINUES IN EFFECT 
UNTIL 830 AM THIS MORNING.

LAT...LON 3892 8880 3916 8880 3921 8847 3917 8847
      3917 8834 3901 8812 3892 8835
TIME...MOT...LOC 0803Z 299DEG 22KT 3907 8809 3893 8852

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:00 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 18, 12:00 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1200 AM CDT SAT JUN 18 2011

.DISCUSSION...
ISSUED 846 PM CDT FRI JUN 17 2011

OUTFLOW BOUNDARY FROM THE EARLIER MCS THAT TRACKED ACROSS THE
SOUTHERN HALF OF IL REMAINS FROM AROUND PITTSFIELD TO PARIS.
ISOLATED SHOWERS/THUNDER HAVE BEEN DEVELOPING FROM TIME TO TIME
ALONG THIS BOUNDARY...AND WILL CONTINUE THIS EVENING. LIGHT RAIN
OVER THE NORTH HAS PASSED MAINLY NORTH OF THE AREA NOW. WILL MAKE
ADJUSTMENTS TO EVENING POPS BASED ON THESE ISSUES. OVERNIGHT...THE
CHANCES FOR CONVECTION INCREASE ESPECIALLY OVER THE SOUTHERN HALF OF
THE AREA. A WARM FRONT EXTENDS FROM JUST SOUTH OF KANSAS CITY TO THE
FAR SOUTHERN TIP OF IL. SEVERE STORMS HAVE ALREADY BLOWN UP ON THE
WESTERN PART OF THE BOUNDARY OVER EASTERN KANSAS. EXPECT THIS
ACTIVITY TO CONTINUE TO GROW UPSCALE AND MOVE/PROPAGATE EAST AND
SOUTHEAST OVERNIGHT AS THE INCREASING LOW LEVEL JET FEEDS UNSTABLE
AIR INTO AND OVER THE FRONT. DIFFICULT TO TELL HOW FAR NORTH INTO
CENTRAL IL THESE STORMS WILL GET AS WE ARE CURRENTLY RIGHT UNDER THE
AXIS OF UPPER DIFLUENCE. FOR NOW WILL SPLIT THE FORECAST AREA
ROUGHLY IN HALF AND HAVE CHANCE POPS IN THE NORTH AND LIKELYS IN THE
SOUTH. NO OTHER CHANGES ANTICIPATED.

&&

.AVIATION...
ISSUED 1200 AM CDT SAT JUN 18 2011

CONVECTION WILL CONTINUE TO DEVELOP ON THE NOSE OF A 30-40KT
LOW-LEVEL JET FOR THE NEXT SEVERAL HOURS. BASED ON SATELLITE/RADAR
IMAGERY...IT APPEARS THIS ACTIVITY WILL LINE UP ALONG AN OLD
OUTFLOW BOUNDARY LEFT BEHIND BY PREVIOUS STORMS AND WILL MAINLY
IMPACT KSPI AND KDEC AS IT TRACKS E/SE ACROSS THE AREA. HAVE
INCLUDED A TEMPO THUNDER AT BOTH SITES ACCORDINGLY...FOCUSING ON
THE 06Z TO 10Z TIME FRAME FOR THE BULK OF THE CONVECTION. FURTHER
NORTH...DRY CONDITIONS WILL PREVAIL AT THE I-74 TERMINALS. WITH
LIGHT WINDS AND INCREASING DEWPOINTS...THINK FOG WILL DEVELOP AS
WELL. ALREADY SEEING VISBYS BEGINNING TO DROP AS TEMP/DEWPOINT
SPREADS DECREASE. OVERNIGHT STORMS WILL LIKELY CONGEAL INTO AN
ORGANIZED COMPLEX AND EXIT THE REGION SATURDAY MORNING...LEAVING
BEHIND A MID-LEVEL OVERCAST AND WIDELY SCATTERED SHOWERS/STORMS
THROUGHOUT THE DAY. HIGH-RESOLUTION MODELS ARE SUGGESTING THAT
ANOTHER COMPLEX OF STORMS MAY DEVELOP ACROSS THE AREA LATE
SATURDAY NIGHT...BUT THIS WOULD MOST LIKELY OCCUR AFTER 06Z
SUN...SO WILL NOT MENTION AT THIS TIME. WINDS THROUGH THE ENTIRE
06Z TAF PERIOD WILL REMAIN SOUTHEASTERLY AT 5 TO 10KT.

BARNES
&&

.PREV DISCUSSION...
ISSUED 259 PM CDT FRI JUN 17 2011

MESOSCALE CONVECTIVE SYSTEM THAT WAS ACROSS MISSOURI EARLIER TODAY
HAS NOW PUSHED INTO SOUTH CENTRAL ILLINOIS. THIS FEATURE WILL BE
AFFECTING THE SOUTHEAST CWA THROUGH MID AFTERNOON. VARIOUS MESOSCALE
BOUNDARIES AND FRONTAL SYSTEMS LAID OUT ACROSS THE MIDWEST...WITH
THE CWA APPARENTLY BETWEEN THE TWO MAIN SYNOPTIC BOUNDARIES. WITH
THE BOUNDARIES REMAINING OVER THE AREA THROUGH THE
WEEKEND...PERIODIC THUNDERSTORM CHANCES WILL BE THE PRIMARY FORECAST
ISSUE.

SHORT TERM...TONIGHT THROUGH SUNDAY...
VARIOUS MESOSCALE MODELS INDICATING A PERIOD OF DRY WEATHER THIS
EVENING...AS ANOTHER MCS FORMS TO OUR WEST. THIS IS PROJECTED TO
ROLL ACROSS THE CWA AFTER MIDNIGHT. ACCORDINGLY...WILL GO WITH
HIGHEST POPS DURING THAT TIME...AND WILL ADJUST THE EVENING GRIDS AT
THE LAST MINUTE TO REFLECT CURRENT TRENDS.

12Z SYNOPTIC SCALE MODELS NOT SHOWING A LOT OF AGREEMENT BEYOND
SATURDAY MORNING...NOT SURPRISING DUE TO THE MESOSCALE FEATURES THAT
MAY BE IN PLAY. CONVECTIVE REDEVELOPMENT WILL DEPEND ON HOW MUCH
DESTABLIZATION CAN TAKE PLACE...WHICH HINGES ON HOW MUCH CLOUD COVER
LINGERS FROM THE OVERNIGHT. AS SUCH...WILL NOT MAKE MUCH CHANGES IN
THE RAIN CHANCES THROUGH SUNDAY...WHEN AN AREA OF LOW PRESSURE LIFTS
NORTHEAST AND PULLS THE FRONT AWAY FROM THE AREA. THE NAM MODEL IS
MOST AGGRESSIVE AND SOUTH WITH THIS LOW. HPC QPF GUIDANCE APPEARS TO
BE INFLUENCED BY THIS TRACK...SUGGESTING 2-3 INCHES OF RAIN ON
SUNDAY OVER MUCH OF THE CWA. WILL NOT GO QUITE THIS FAR YET...BUT
HAVE BOOSTED QPF TOTALS FOR SUNDAY TO AROUND 3/4 INCH OR SO AND WILL
REFINE THIS LATER AS THE MESOSCALE INFLUENCES BECOME CLEARER. PWAT
VALUES ARE PROGGED TO BE OVER 1.7 INCHES BY THEN...SO HEAVY RAINFALL
IS DEFINITELY A CONCERN.

TEMPERATURES WILL BE TRICKY DEPENDING ON THE CLOUD COVER...WITH THE
NUMERICAL GUIDANCE SHOWING A FAIR AMOUNT OF SPREAD AS A RESULT. WILL
FAVOR A MAV/MET BLEND OVER MUCH OF THE CWA...LEANING TOWARD THE
WARMER MAV NUMBERS ACROSS THE SOUTHEAST CWA.

LONG TERM...MONDAY THROUGH FRIDAY...
UPPER RIDGING EXPECTED TO BEGIN BUILDING ACROSS THE MISSISSIPPI
VALLEY ON MONDAY. DRY WEATHER IS MOST LIKELY FROM MONDAY AFTERNOON
INTO MONDAY NIGHT. GFS/ECMWF IN GOOD AGREEMENT IN STRENGTHENING A
CUTOFF UPPER LOW OVER THE CENTRAL PLAINS BY MONDAY NIGHT...SLOWLY
PUSHING IT NORTHEAST INTO THE GREAT LAKES INTO THURSDAY. ASSOCIATED
COLD FRONT PROGGED TO PUSH THROUGH THE AREA WEDNESDAY
NIGHT...ALTHOUGH THE ECMWF IS A BIT FASTER WITH THIS. WEAK TROUGHS
ROTATING THROUGH THE GREAT LAKES WARRANT LINGERING SOME SLIGHT
CHANCE POPS INTO THURSDAY. AFTER THAT...WILL KEEP DRY CONDITIONS IN
THE FORECAST FOR NOW...AS THE PRIMARY STORM TRACK SHOULD BE CLOSER
TO THE GREAT LAKES...IN A NORTHWEST FLOW CAUSED BY AN AMPLIFYING
RIDGE OVER THE WESTERN PLAINS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 3:40 PM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT FRI JUN 17 2011

ILZ029-031-036-037-040-041-047-049-050-181100-
CASS-FULTON-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-WOODFORD-
340 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A WARM MOIST AIRMASS WILL INTERACT WITH A WARM FRONT TO THE WEST TO
BRING THUNDERSTORMS TO THE AREA FOR LATE THIS EVENING AND TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM PEORIA AND
DOWN STREAM FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA THROUGH THE WEEKEND.
THE FRONT WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK.
THERE IS A RISK OF SEVERE STORMS SATURDAY THROUGH SUNDAY NIGHT.

AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION BY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND INTO TONIGHT.

ILZ027-028-030-038-042>046-048-051>057-061>063-066>068-071>073-
181100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-STARK-
VERMILION-
340 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A WARM MOIST AIRMASS WILL INTERACT WITH A WARM FRONT TO THE WEST TO
BRING THUNDERSTORMS TO THE AREA FOR LATE THIS EVENING AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA THROUGH THE WEEKEND.
THE FRONT WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK.
THERE IS A RISK OF SEVERE STORMS SATURDAY THROUGH SUNDAY NIGHT.

AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION BY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND INTO
TONIGHT.

HJS

In the hours before

Special weather statement, Jun 17, 9:33 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
933 PM CDT FRI JUN 17 2011

ILZ050-051-180330-
MORGAN-SANGAMON-
933 PM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND WESTERN
SANGAMON COUNTIES UNTIL 1030 PM CDT...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODSON...OR 6 MILES SOUTH OF
JACKSONVILLE...MOVING EAST-NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN MORGAN AND SANGAMON COUNTIES...INCLUDING THE CITIES OF
WOODSON...FRANKLIN...ALEXANDER...NEW BERLIN...LOAMI AND CHATHAM...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3988 8954 3953 8955 3953 9020 3974 9037
TIME...MOT...LOC 0232Z 250DEG 27KT 3965 9023

CHURCHILL
Local storm report, Jun 17, 10:57 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1057 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      3 NE WAVERLY            39.62N 89.91W
06/17/2011                   SANGAMON           IL   EMERGENCY MNGR

            TWO FEET OF WATER OVER WAVERLY/NEW BERLIN BLACKTOP

&&

LAUFENBERG

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:33 PM CDTSpecial Weather StatementILXMorgan, Sangamon57 min
Jun 17, 10:01 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon44 min
Jun 17, 10:44 PM CDTFlash Flood WarningILXMorgan, Sangamon4 hr
Jun 17, 11:40 PM CDTSevere Thunderstorm WarningILXSangamon55 min
Jun 18, 12:26 AM CDTSevere Thunderstorm WarningILXSangamon37 min
Jun 18, 12:49 AM CDTFlash Flood WarningILXSangamon4 hr
Jun 18, 1:42 AM CDTFlash Flood WarningILXCass, Morgan3 hr
Jun 18, 2:32 AM CDTFlash Flood Warning EmergencyILXMorgan, Sangamon20 hr
Jun 18, 2:46 AM CDTFlash Flood WarningILXClay, Crawford, Cumberland, Effingham, Jasper, Lawrence and 2 more12 hr
Jun 18, 6:49 AM CDTSpecial Weather StatementILXMorgan56 min
Jun 18, 8:51 AM CDTRiver Flood WarningILXClay, Richland16 days
Jun 18, 2:16 PM CDTFlash Flood WatchILXChristian, Clay, Effingham, Jasper, Lawrence, Morgan and 4 more17 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.